Alert archive / New York / Tornado Warnings in 2024

Tornado Warning 4, NWS Burlington, VT

July 10, 2024Essex County, Franklin County, New York

NWS Burlington, VT issued this tornado warning at Jul 10, 2024, 3:27 PM EDT for Essex County, Franklin County, New York. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2024, 3:27 PM EDT (19:27 UTC)
Expired
Jul 10, 2024, 4:00 PM EDT
In force
33 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Essex County, NY, Franklin County, NY

The radar

The Burlington radar (KCXX), 92 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:41 PM EDTTSTM WND DMG4 Wnw Mount Marcy, NYA member of the public sent a couple of pictures with divergent tree damage near the campsite at Lake Colden Dam. Numerous large trees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 12:06 PM EDTTornado WatchSPC11 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

253 
WFUS51 KBTV 101927
TORBTV
NYC031-033-102000-
/O.NEW.KBTV.TO.W.0004.240710T1927Z-240710T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Burlington VT
327 PM EDT Wed Jul 10 2024

The National Weather Service in Burlington has issued a

* Tornado Warning for...
  South central Franklin County in northern New York...
  West central Essex County in northern New York...

* Until 400 PM EDT.

* At 327 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Newcomb, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Franklin and west central Essex Counties, including
  the following locations... Mount Van Hoevenburg Recreation Area,
  Mount Van Hoevenberg, and Tahawus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4401 7426 4412 7428 4412 7433 4413 7431
      4424 7390 4401 7381
TIME...MOT...LOC 1927Z 254DEG 22KT 4407 7420 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kremer
2 follow-up statements
138 
WWUS51 KBTV 101944
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
344 PM EDT Wed Jul 10 2024

NYC031-033-102000-
/O.CON.KBTV.TO.W.0004.000000T0000Z-240710T2000Z/
Franklin NY-Essex NY-
344 PM EDT Wed Jul 10 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR SOUTH
CENTRAL FRANKLIN AND WEST CENTRAL ESSEX COUNTIES...

At 343 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Tahawus, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Mount Marcy, Mount Van Hoevenburg Recreation Area, Mount Van
Hoevenberg, and Tahawus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4401 7420 4414 7426 4424 7390 4401 7381
TIME...MOT...LOC 1943Z 263DEG 28KT 4410 7411 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kremer
528 
WWUS51 KBTV 101954
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
354 PM EDT Wed Jul 10 2024

NYC031-033-102003-
/O.EXP.KBTV.TO.W.0004.000000T0000Z-240710T2000Z/
Franklin NY-Essex NY-
354 PM EDT Wed Jul 10 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL FRANKLIN AND WEST CENTRAL
ESSEX COUNTIES WILL EXPIRE AT 400 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM EDT for northern New
York.

Remember, a Severe Thunderstorm Warning still remains in effect for
Franklin and Essex Counties!

&&

LAT...LON 4401 7420 4414 7426 4424 7390 4401 7381
TIME...MOT...LOC 1953Z 254DEG 22KT 4411 7404 

$$

Kremer

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this tornado warning went out at Jul 10, 3:20 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 10, 3:20 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
320 PM EDT Wed Jul 10 2024

.SYNOPSIS...
Showers and storms in New York will spread east into Vermont,
into the overnight hours. Very heavy rain and strong storms are
possible. Scattered to numerous instances of flash flooding
will be possible due to locally heavy rainfall rates.
Precipitation will become isolated to scattered tomorrow, with a
general drying trend. Temperatures will remain warm and humid.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 308 PM EDT Wednesday...It has been an interesting day to be
sure. Although warm air made northward progress with partial
clearing to boot, cool, stable air has made its way back down
with some in-situ drainage flow as precipitation has been
ongoing across the northern tier with the jet stream
intensifying to our north. But with the tropical airmass, we
seen some impressive convective development on the south side of
the boundary, particularly upstream in NWS Buffalo's region.
Although storms have generally decayed in our region, we should
see activity ramp up as the surface low of Beryl's remnants
strengthens low level flow and sends warm air back north. The
warm, moist air that shifted north earlier necessitated a Heat
Advisory, and the better instability and upstream observations
regarding thunderstorm intensity has brought us to the areawide
Tornado Watch. Parts of the St. Lawrence Valley are already
approaching two inches of rainfall since this morning, and this
activity will generally slide east into Vermont. Although the
nature of convection tends to be more spotty than a widespread
system, these torrential downpours mean that the Flood Watch is
still good.

What has changed is that rainfall amounts have decreased in the
forecast across Rutland/Windsor County. The area will remain outside
the better axis of precipitation due to the warm front being further
north. However, given that any convection could easily drop high
rainfall amounts, the Flood Watch will remain down south. Late this
evening into tonight, one last slug of moisture will advect north
along a developing triple point. This will mainly be focused across
Vermont. This should then depart predawn into Thursday. With the
upper trough, some pop up convection is possible, but unlike to
produce anything significant. Conditions remaining warm in Vermont.
We may need to watch dewpoints again for Heat Advisories in the
lower Connecticut River Valley with temperatures in the upper 80s,
but we'll see. It will get slightly less humid, but still likely in
the 60s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 308 PM EDT Wednesday...Friday will be a good day for recovery
from any flooding experienced Wednesday and Thursday. Skies will
gradually clear throughout the day as the remnants of Beryl get a
little more distant from our CWA. We could see some light scattered
showers in Saint Lawrence county as well as far northern Vermont,
but measurable precipitation will be isolated. Heat values will
remain above normal for most of the area primarily being driven by
consistently high surface moisture.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 308 PM EDT Wednesday...High pressure to our east will keep us
dry through the weekend. A warming trend will continue through
Sunday, with temperatures reaching into the low 90s in the Champlain
and Connecticut river valleys. Early next week we are looking at a
low pressure system transversing along the international border,
bringing a threat of thunderstorms. We will continue to refine the
timing and impacts as the models converge.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...The first area of showers and storms is
lifting north of the international border. South of KMSS and
west of KSLK, severe thunderstorms are developing. So over the
Across northern New York, these will continue for the next 4 to
6 hours before shifting into Vermont about 20z to 02z. Areas of
locally heavy rain could produce IFR cigs, vsbys. A broader
batch of rain will develop near KPBG and Vermont terminals
between 02z and 06z. Winds for the next 12 hours will be hard to
track with a tendency towards northeast flow at KPBG, KBTV, and
KMSS along the warm front, but with thunderstorms and
approaching low pressure, there may be some variability.
Thunderstorms may also produce gusty winds, and have notated
VRB10G20kts or close to that in TEMPOs for many terminals. Then
heavy rain and thunderstorms will begin to diminish in
coverage beyond 06z. However, hazy conditions in tropical
moisture may keep visibilities between 4-6SM and lower stratus
down to 300 to 1200 ft agl appear likely overnight. After 12z,
mainly VCSH conditions are expected with south to southwest flow
at 5 to 10 knots, perhaps a few gusts to 15 knots. Several
terminals may briefly experience LLWS conditions, but it appears
to brief to highlight explicitly. But any terminal could
experience rough conditions with winds increasing to 30-35 knots
around 2000 ft agl.

Outlook...

Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Friday: Mainly VFR, with local MVFR possible. Slight chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Chance SHRA, Slight chance TSRA.
Monday: Mainly VFR, with local IFR possible. Chance SHRA, Chance
TSRA.

&&

.HYDROLOGY...
As of 400 AM EDT Wednesday...Heavy rain is occurring, the
overall certainty of higher rainfall rates remains 40-70
percent chance in exceeding flash flood guidance, resulting in
a Moderate Risk Outlook (Level 3 of 4) in the Excessive Rainfall
Outlook for most of our forecast area. Although the nature of
precipitation has been more localized within convection, the
torrential rainfall rates has this looking solid still.

Antecedent wet conditions, in addition to the locally heavy
rain that has occurred in central Vermont is resulting in a
greater vulnerability to flash flooding. The strongest
thunderstorms have been producing rainfall rates of the
potential for rainfall of 1 to 2 inches in a 3 hour time span.

Unlike last year's flood event, this will not be a long duration
scenario. Additionally, parts of the Adirondacks are at a
greater risk for flash flooding than last year's July event.
The heaviest rainfall is likely to fall within a 9 to 15 hour
window today into tonight. With this, widespread rainfall
totals are forecast to be 2 to 3 inches and this would likely
involve an embedded swath where values of 3 to 5 inches. Within
that 3 to 5 inch swath, there could be a few spots that approach
6 inches. Where values in excess of 3 inches occur, additional
flooding across low lying plains and roads in addition to flash
flood concerns. Widespread washouts and water entering homes and
businesses could also take place at the upper bounds.

On Thursday, runoff from the rain will cause sharp river rises.
At this time, the East Branch of the Ausable at Ausable Forks
is forecast at minor flood stage about Thursday morning, which
can have impacts in Keene, New York and sections of road near
Route 9N in and around Marcy Field. The Winooski at Waterbury is
now forecast to reach minor flood stage as well. This typically
causes low lying field flooding around Waterbury and Richmond.
The Mad River at Moretown is also forecast to rise towards minor
flood stage crest just below moderate stage. This usually caused
field flooding in Waitsfield and Moretown with flooding on local
roads and possible Route 100B. We'll also maintain a close eye
on the Winooski at Essex, the Lamoille at Johnson, and the
Missisquoi at North Troy if heavier rain makes its way north.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

At this time, it appears that redevelopment of convection could
be limited Thursday afternoon, but we will continue to monitor
the position of dry, stable air that could limit this potential.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Thursday morning for VTZ001>011-016>021.
     Heat Advisory until 8 PM EDT this evening for VTZ009-011-021.
NY...Flood Watch through Thursday morning for NYZ026>031-034-035-
     087.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes
SHORT TERM...Langbauer
LONG TERM...Langbauer
AVIATION...Haynes
HYDROLOGY...Team BTV
Hazardous weather outlook, Jul 10, 1:18 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
118 PM EDT Wed Jul 10 2024

NYZ026>031-034-035-087-VTZ001>008-010-016>020-101830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-Western Windsor-
118 PM EDT Wed Jul 10 2024

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ009-011-021-101830-
Western Addison-Western Rutland-Eastern Windsor-
118 PM EDT Wed Jul 10 2024

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 11:18 AM EDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Burlington VT
1118 AM EDT Wed Jul 10 2024

NYZ026-029-030-087-101615-
Northern St. Lawrence NY-Southeastern St. Lawrence NY-
Southern Franklin NY-Southwestern St. Lawrence NY-
1118 AM EDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FRANKLIN AND ST.
LAWRENCE COUNTIES THROUGH 1215 PM EDT...

At 1118 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gouverneur, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Potsdam, Gouverneur, Canton, Oswegatchie, De Kalb, Fowler, Colton,
Morley, Degrasse, Richville, Cranberry Lake, Rensselaer Falls,
Hermon, Horseshoe Lake, Star Lake, Norwood, Madrid, Pierrepont,
Russell, and Fine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4480 7504 4410 7448 4406 7508 4437 7580
TIME...MOT...LOC 1518Z 238DEG 35KT 4426 7554

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kremer
Local storm report, Jul 10, 2:26 PM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Burlington VT
226 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     Tstm Wnd Dmg     Edwards                 44.32N  75.25W
07/10/2024                   St. Lawrence       NY   911 Call Center

            Downed Tree

&&

Event Number BTV2402580

Myskowski
Special weather statement, Jul 10, 2:54 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Burlington VT
254 PM EDT Wed Jul 10 2024

NYZ029-030-034-102000-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
254 PM EDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FRANKLIN...
SOUTHEASTERN ST. LAWRENCE AND SOUTHWESTERN ESSEX COUNTIES THROUGH 400
PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Eaton Campground, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Placid, Newcomb, Mount Marcy, North Elba, Mount Van Hoevenberg,
Tahawus, and Mount Van Hoevenburg Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM EDT for northern New
York.

&&

LAT...LON 4393 7434 4397 7426 4412 7428 4409 7460
      4412 7461 4431 7389 4392 7379 4389 7430
TIME...MOT...LOC 1854Z 256DEG 23KT 4401 7449

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kremer

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:18 AM EDTSpecial Weather StatementBTVSt. Lawrence57 min
Jul 10, 1:11 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence49 min
Jul 10, 2:54 PM EDTSpecial Weather StatementBTVEssex66 min
Jul 10, 3:16 PM EDTSevere Thunderstorm WarningBTVEssex, Franklin59 min
Jul 10, 3:50 PM EDTFlash Flood WarningBTVEssex, Franklin15 hr
Jul 10, 3:59 PM EDTSevere Thunderstorm WarningBTVEssex34 min
Jul 10, 4:31 PM EDTSevere Thunderstorm WarningBTVEssex23 min
Jul 10, 4:39 PM EDTAreal Flood WarningBTVClinton, Essex3 hr
Jul 10, 4:46 PM EDTSevere Thunderstorm WarningBTVEssex59 min
Jul 10, 5:25 PM EDTAreal Flood WarningBTVEssex, Franklin, St. Lawrence6 hr
Jul 10, 5:38 PM EDTSevere Thunderstorm WarningBTVEssex52 min
Jul 10, 5:56 PM EDTFlash Flood WarningBTVEssex13 hr
Jul 10, 6:33 PM EDTSevere Thunderstorm WarningBTVEssex42 min
Jul 10, 7:31 PM EDTSevere Thunderstorm WarningBTVEssex59 min

Nearby

Tornado Warnings in New York, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.